Alert archive / West Virginia / Tornado Warnings in 2022

Tornado Warning 2, NWS Pittsburgh, PA

March 23, 2022Brooke County, Marshall County, Ohio County, West Virginia; Belmont County, Harrison County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Mar 23, 2022, 4:56 PM EDT for Brooke County, Marshall County, Ohio County, West Virginia; Belmont County, Harrison County, Jefferson County, Ohio. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2022, 4:56 PM EDT (20:56 UTC)
Expired
Mar 23, 2022, 5:13 PM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Belmont County, OH, Harrison County, OH, Jefferson County, OH, Brooke County, WV, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:13 PM EDTFUNNEL CLOUDMaynard, OHPICTURE SUMBITTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 2:35 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WFUS51 KPBZ 232056
TORPBZ
OHC013-067-081-WVC009-051-069-232145-
/O.NEW.KPBZ.TO.W.0002.220323T2056Z-220323T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
456 PM EDT Wed Mar 23 2022

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southeastern Harrison County in east central Ohio...
  South central Jefferson County in east central Ohio...
  Northern Belmont County in east central Ohio...
  Ohio County in northern West Virginia...
  Marshall County in northern West Virginia...
  Brooke County in northern West Virginia...

* Until 545 PM EDT.
    
* At 456 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Barnesville, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  St. Clairsville around 515 PM EDT.
  Bellaire around 525 PM EDT.
  Wheeling and Bethlehem around 530 PM EDT.
  Martins Ferry, Warwood, Clearview and Tiltonsville around 535 PM 
  EDT.
  Triadelphia and Valley Grove around 540 PM EDT.
  West Liberty around 545 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Benwood, Windsor Heights, Barkcamp State Park, Neffs, Mount Pleasant,
Belmont, Elm Grove, Dillonvale, Clinton and Harrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3996 8110 4005 8115 4025 8075 4019 8058
      4001 8055
TIME...MOT...LOC 2056Z 247DEG 29KT 4002 8106 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
2 follow-up statements
196 
WWUS51 KPBZ 232106
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
506 PM EDT Wed Mar 23 2022

OHC013-067-081-WVC009-051-069-232145-
/O.CON.KPBZ.TO.W.0002.000000T0000Z-220323T2145Z/
Harrison OH-Jefferson OH-Belmont OH-Ohio WV-Marshall WV-Brooke WV-
506 PM EDT Wed Mar 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN HARRISON...SOUTH CENTRAL JEFFERSON...NORTHEASTERN
BELMONT...OHIO...MARSHALL AND BROOKE COUNTIES...
    
At 506 PM EDT, a severe thunderstorm capable of producing a tornado
was located near St. Clairsville, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  St. Clairsville around 515 PM EDT.
  Bellaire around 525 PM EDT.
  Wheeling, Martins Ferry, Warwood and Bethlehem around 530 PM EDT.
  Triadelphia, Clearview and Tiltonsville around 535 PM EDT.
  Valley Grove around 540 PM EDT.
  West Liberty around 545 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Benwood, Windsor Heights, Barkcamp State Park, Neffs, Mount Pleasant,
Belmont, Elm Grove, Dillonvale, Clinton and Harrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4001 8102 4007 8111 4025 8075 4019 8058
      4001 8055
TIME...MOT...LOC 2106Z 247DEG 29KT 4005 8096 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
668 
WWUS51 KPBZ 232113
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
513 PM EDT Wed Mar 23 2022

OHC013-067-081-WVC009-051-069-232123-
/O.CAN.KPBZ.TO.W.0002.000000T0000Z-220323T2145Z/
Harrison OH-Jefferson OH-Belmont OH-Ohio WV-Marshall WV-Brooke WV-
513 PM EDT Wed Mar 23 2022

...THE TORNADO WARNING FOR SOUTHEASTERN HARRISON...SOUTH CENTRAL
JEFFERSON...NORTHEASTERN BELMONT...OHIO...MARSHALL AND BROOKE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio...and northern West Virginia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pittsburgh.

LAT...LON 4001 8102 4007 8111 4025 8075 4019 8058
      4001 8055
TIME...MOT...LOC 2111Z 247DEG 29KT 4007 8088 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Mar 23, 4:04 PM EDT, 52 minutes earlier.

Area forecast discussion, Mar 23, 4:04 PM EDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
404 PM EDT Wed Mar 23 2022

.SYNOPSIS...
Showers and thunderstorms, some being severe, will plague the
region through tonight with crossing low pressure. Unsettled
weather will then persist through the remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Overall forecast trend remains on track as initial shower area
continues an ewd slide acrs the Upr OH Region.

Incrg SE wind is expected through the day with a tightening sfc
pressure gradient, with gusts around 40 mph especially where
downsloping occurs in the Laurel Highlands.

Severe potential for areas generally west of I 79 remains as
diffluence and deep layer shear will increase through the
afternoon as an embedded jet streak approaches. Buoyancy will
also increase as higher sfc dewpoint are advected along and
west of I 77 especially. Instability remains the biggest
uncertainty, especially in the SPC Slight Risk/sct outlook
across OH. However, the past few hours, there has been
significant clearing in southwest PA and northwest WV that will
generate greater surface heating, greater instability, and an
environment more conducive to severe storms, and farther east
than previously thought.

The threat for today does include rotating storms given the
degree of directional shear, so isolated tornados and hail are
included, as well as the damaging gust potential. Concurrent
with this, a Tornado Watch has been issued from 18Z today to 01Z
tomorrow for portions of southwest PA, northwest WV, and
eastern OH.

Showers and thunderstorms should continue this evening as the
occluded front crosses, but the severe threat will diminish
with waning instability. Showers should gradually end overnight
with exiting upper support after FROPA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Escalating rain chances are expected again later Thu, peaking
on Fri, as another shortwave trough and associated sfc cold
front approach and cross the region. Another approaching upr low
tracking sewd from the upr Great Lakes should maintain rain and
snow across the region Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Model ensembles indicate a longwave trough across the Ern CONUS
through early next week, with periodic rain/snow chances and
cooler temperatures.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Continued condition deterioration can be expected this
afternoon and eve as an embedded shortwave spreads showers and
storms acrs the area. In addition, a strengthening pressure
gradient will support gusts of 20 to 35 kts acrs the region as
well as some llvl wind shear concerns in prior to that mixing.

Wind should gradually lax tonight as rain diminishes, with
MVFR/IFR cigs and patchy fog development expected.

.Outlook...
Restrictions are likely again Fri/Sat with upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 23, 2:40 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 PM EDT Wed Mar 23 2022

WVZ511-241845-
Preston-
240 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

A few isolated storms could develop this afternoon/late evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-510-241845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
240 PM EDT Wed Mar 23 2022

...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-073>076-WVZ512>514-241845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Eastern Preston-Western Tucker-
Eastern Tucker-
240 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

A few isolated storms could develop this afternoon/late evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 23, 3:16 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
316 PM EDT Wed Mar 23 2022

OHZ057-068-232000-
Noble OH-Muskingum OH-
316 PM EDT Wed Mar 23 2022

...A STRONG THUNDERSTORM WILL IMPACT MUSKINGUM AND NORTHWESTERN NOBLE
COUNTIES THROUGH 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Lexington, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Dresden,
Frazeysburg, Philo, Pleasant Grove, Fultonham, Norwich, Cannelville,
and High Hill.

This includes Interstate 70 in Ohio between mile markers 145 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

&&

LAT...LON 3995 8221 3995 8220 4017 8219 4017 8207
      4015 8172 3993 8173 3993 8169 3984 8169
      3984 8161 3986 8158 3990 8158 3989 8154
      3975 8169 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8221
TIME...MOT...LOC 1915Z 215DEG 43KT 3973 8212

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Mar 23, 3:42 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Wed Mar 23 2022

OHZ057-058-068-232030-
Guernsey OH-Noble OH-Muskingum OH-
342 PM EDT Wed Mar 23 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GUERNSEY...
SOUTHEASTERN MUSKINGUM AND NOBLE COUNTIES THROUGH 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterhill, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Caldwell, Dudley, Pleasant City, Summerfield, Belle Valley,
Sarahsville, Dexter City, Harriettsville, Seneca Lake Park, and Wolf
Run State Park.

This includes Interstate 77 in Ohio between mile markers 18 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

&&

LAT...LON 3992 8153 3989 8136 3979 8131 3971 8132
      3970 8128 3959 8129 3960 8139 3961 8139
      3962 8141 3963 8142 3963 8145 3965 8145
      3965 8147 3958 8147 3959 8159 3966 8159
      3967 8164 3975 8164 3976 8174
TIME...MOT...LOC 1942Z 228DEG 38KT 3956 8184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 23, 4:28 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT Wed Mar 23 2022

OHZ049-058-059-068-069-232100-
Guernsey OH-Monroe OH-Noble OH-Harrison OH-Belmont OH-
428 PM EDT Wed Mar 23 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HARRISON...
SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE...WESTERN BELMONT AND
NORTHEASTERN NOBLE COUNTIES THROUGH 500 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Caldwell, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Barnesville, Bethesda, Flushing, Quaker City, Senecaville, Belmont,
Holloway, Morristown, Summerfield, Sarahsville, Salesville, and
Somerton.

This includes Interstate 70 in Ohio between mile markers 190 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.

&&

LAT...LON 3976 8142 3988 8153 4020 8126 4016 8097
      3996 8093
TIME...MOT...LOC 2028Z 229DEG 33KT 3986 8141

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 5:16 PM EDTSpecial Weather StatementPBZBrooke44 min
Mar 23, 3:16 PM EDTSpecial Weather StatementPBZMuskingum44 min
Mar 23, 3:42 PM EDTSpecial Weather StatementPBZNoble48 min
Mar 23, 4:28 PM EDTSpecial Weather StatementPBZBelmont32 min
Mar 23, 4:37 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Monroe, Noble38 min
Mar 23, 6:05 PM EDTSpecial Weather StatementPBZCoshocton25 min
Mar 23, 6:16 PM EDTSpecial Weather StatementPBZGuernsey, Muskingum44 min
Mar 23, 7:00 PM EDTSpecial Weather StatementPBZNoble45 min
Mar 23, 7:09 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Muskingum, Noble36 min
Mar 23, 7:12 PM EDTSpecial Weather StatementPBZTuscarawas33 min
Mar 23, 7:42 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas33 min
Mar 23, 7:46 PM EDTAreal Flood AdvisoryPBZBelmont, Guernsey, Harrison, Monroe, Noble, Tuscarawas119 min

Nearby

Tornado Warnings in West Virginia, 2022Tornado Warnings in Ohio, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.